News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Blood Clot in Lung/Right Heart Pressure


 kjmyers1958 - Thu Oct 30, 2008 4:22 pm

Six months ago I had blood clots in my lungs. I have been on coumadin
trying to dissolve them. They have dissolved most of the way but basically walled off leaving narrow openings. Now, after an EKO, the doctor tells me
that the right side of my heart is pumping at 57mmHg (I believe that is the
terminology). What all can that mean? I have to wait 2 weeks to talk to him and I jsut what to have an idea of what may be going on. More facts is that I am a 50 year old female that is overweight. My blood pressure stays around 120/80.
I do take Diovan 320mg, though. Can someone enlighten me?
 John Kenyon, CNA - Sat Nov 22, 2008 10:22 pm

User avatar Hello -

First, I wish doctors would either explain findings to their patients (in the context of the specific patient) or else not throw out random findings at all. While there are some figures that have fairly fixed normal ranges, there are others that are totally relative to the whole patient, including anatomy and any disease process that may be going on. But that's just a pet peeve of mine. It leaves people worrying, often needlessly, about what a finding means. Another minute or two to explain wouldn't hurt.

The fact that you've had numerous pulmonary emboli is significant, and you know that already. Further, your peripheral blood pressure is textbook perfect, which means things are getting done as needed. However, the right ventricular pressure is high (normal is 15-25 mm/hg). This is no doubt due to the amount of damage and lost lung function due to previous eboli winding up in your lungs, some of which will have caused lesions and others which may have calcified. Technically you therefore have pulmonary hypertension (PH), but with a known underlying cause. This is not nearly as worrisome as primary PH, as the right heart is forced to work harder because of the damage to the lungs. Sometimes this improves, also, whereas primary PH doesn't often improve on its own, at least not without some major intervention.

Your right ventricle is probably also somewhat thickened (the muscle has likely become thicker -- stronger) and it may also be somewhat dilated relative to the normal size. This is all expected when there have been multiple PEs over time.

I would think that if your high right heart pressure was of major concern to your doctor that he wouldn't have you waiting two weeks to sit down and discuss it. It's a sign that there is pulmonary damage, but that would pretty much go without saying. The idea now should be to create a plan to manage the after-effects of the PEs, and to prevent further ones from ocurring.

I hope this clarifies things a little for you. Nothing of immediate concern would seem to be going on, and your doctor will likely present a long-term plan to help keep your heart and lungs healthy in the future. Best of luck to you and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here